Pennsylvania, 2003

Lightning Strikes in Pennsylvania, June 12, 2003

June 12, 2003 · NWS PHI · 2 events in 1 county or zone

Lightning strikes ignited fires which badly damaged a barn in Marshall Creek (Smithfield Township) and a garage in Tunkhannock Township. No injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning strikes ignited fires which badly damaged a barn in Marshall Creek (Smithfield Township) and a garage in Tunkhannock Township. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 12, 7:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 12, 7:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
845 PM EDT THU JUN 12 2003

...ORIGINAL 300 PM DISCUSSION...
BE CAREFUL FOR WHAT YOU ASK FOR... FOR ANYONE THAT WAS LAMENTING
WHERE IS THE WARM WX...HERE IT IS AND HERE COMES THE BILL. VERY
UNSTABLE AIR MASS TAFTN/EVE WILL POP TSRAS SOME LOCALLY SVR. THIS IS
PRIMARILY FROM PHL METRO AREA S. FTHR N...A SERIES OF SHRT WVS NEAR
THE FNTL BNDRY WILL MOVE ACRS THE RGN TNGT ENHANCING PCPN CHCS.
ISOLD LOCNS IN CARBON COUNTY DID HAVE FLASH FLOODING LAST NGT AND
FFG RMN LOW. THUS WITH THE FOCUSING MECH RMNG IN PLACE AND NRN CWA
NR ENTR RGN OF JET ALF...WE WILL ISSUE THE FFA THRU TNGT. THE BNDRY
DOES NOT MOVE TMRW AND EXYTENDING THE FFA THERE OR ELSW ACRS OUR CWA
IS NOT OUT OF THE QUESTION. OVERALL WE WILL USE THE ETA SOLN WITH
THIS PKG AS IT HAS CORRECTLY BEEN FCSTG A SLOR SCENARIO ALL ALONG.
NEVERTHELESS EVEN IT IS NOW DRY ON SUNDAY.

WE LOOKED AT THE STAB PARAMETERS FOR THE NEXT THREE DAYS AND THIS
EVE/S ARE FCSTD TO BE THE MOST UNSTABLE. WE HAVE THE HIGHEST FCSTD
CAPES AND LOWEST FCSTD LI/S...MID LVL LAPSE RATES ABT 6C/KM AND
FCSTD DROP OF THETA E WITH HEIGHT OF ABT 18C. SWEATS IN THE 200S NOT
TOO BAD EITHER. LUCKILY HIEST HEL VALUES DO NOT COINCIDE WITH HIEST
CAPES AND ARE GEOGRAPHICALLY QUITE FAR APART. HIEST HEL VALUES ARE
FCSTD TO BE WELL N OF FNTL BNDRY...SO HOPEFULLY JUST SOME
OLD-FASHIONED PULSE TYPE TSTMS THAT COULD ORGANIZE INTO SMALL BOWING
LINES AND NOT ANY TSTMS THAT WANT TO SPIN. WBZ ARE PRETTY HIGH...BUT
FCSTD CAPES ARE SO STRONG...SOME LARGE HAIL WITH THE STGST OF STORMS
CAN NOT BE RULED OUT. AS MNTND ABV FFA ALSO ISSUED BECAUSE OF
CONSENSUS OF FCSTD OMEGAS ACRS OUR NRN ZONES BY THE ETA/GFS AND CAN
GEM. WILL GO CAT POPS N AND LKLY POPS S. THERE WILL BE HVY RAIN
MNTND IN SRN ZNS ALSO...BUT DO NOT EXPECT CONVECTION TO TRAIN ALG A
STATIONARY BOUNDARY.

CWA MAY GET A BIT OF THE BREAK TMRW IF CUR VORT FCST HOLDS. MDLS ARE
SHWG INCRG NVA AS THE AFTN PROGRESSES. STAB INDICES ARE ALL DOWN ABT
A CAT FROM TDA. NOT ENUF CONFID TO EXPECT A LID ON ALL CONVECTION
TMRW...BUT ENUF TO LIMIT POPS TO CHC S AND LKLY N NEARER THE FNTL
BOUNDARY.

WE WILL BE GOING WITH THE ETA SOLN FOR SAT WHICH WOULD INCR THE PCPN
CHCS FOR SAT AND ALSO THE PSBLTY OF THUNDER. ALL THE MDLS SHIFT
WINDS TO THE W PRIOR TO CFP WHICH WOULD ONCE AGN PSBLY LIMIT THE
EXTENT OF CONVECTION IF THIS IS TRUE.

TEMPWISE...AIR MASS COOLS EVER SO SLIGHTLY WITH EACH PASSING DAY.
MOS GUID ALSO KEYS ON THIS AND WE WON/T SWAY TOO MUCH ONE WAY OR
ANOTHER.

EXTDD: FNT CLRS FASTER AND SUN LOOKS DRY. EXCEPT FOR THE CANADIAN
SEF...ALL THE MED RNG MDLS AGREE WITH THIS. THEN FNT SAGS FAR ENUF
SOUTH TO GIVE US A RUN OF PLEASANT(?) DAYS TIL THE NEXT CFP LATE IN
THE DAY OR NGT ON THU.

TU EVERYONE FOR COLLABORATING TDY.

GRIDS DONE...HOPE TO GET ZONES/MARINE OUT BY 4 PM. - TFG

...UPDATED DISCUSSION...
WE UPDATED TO REMOVE THE SEVERE THUNDERSTORM WATCH HEADLINE ALONG
WITH THE SEVERE WIND AND HAIL WORDING.  WELL KEEP AN EMPHASIS ON
HEAVY RAIN IN THE NORTHERN TWO THIRDS OF OUR FORECAST AREA.  WELL
PLAY DOWN THE CHANCES FOR PRECIP IN OUR FAR SOUTHERN COUNTIES AT
THIS POINT. - IOVINO

.PHI...
DE...NONE.
MD...NONE.
NJ...FLASH FLOOD THRU TONIGHT NJZ1/7/8
PA...FLASH FLOOD WATCH THRU TONIGHT PAZ54/55/60>62
MARINE...NONE.
Hazardous weather outlook, Jun 12, 5:00 AM EST, 15 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THIS AFTERNOON
AND THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE WEST DURING THE
COURSE OF THE DAY.  SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND HAIL, ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING.

HEAVY RAIN IS ALSO EXPECTED WITH SOME OF THE THUNDERSTORMS TODAY.
RAINFALL AMOUNTS OF AN INCH OR TWO COULD FALL IN A SHORT PERIOD OF
TIME LEADING TO FLOODING IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR THIS EVENING.

IOVINO

In the hours before

Local storm report, Jun 12, 6:27 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
727 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    SEVERAL LOCATIONS         MD   WIND DAMAGE
06/12/03   QUEEN ANNES                   TREES DOWN IN SEVERAL AS
                                          YET UNDETERMINED
                                          LOCATIONS.

0650 PM    SAINT MICHAELS            MD   WIND DAMAGE
06/12/03   TALBOT                         LARGE LIMBS DOWN.

0700 PM    SEVERAL LOCATIONS         MD   WIND DAMAGE
06/12/03   KENT                           TREES DOWN IN SEVERAL AS
                                          YET UNDETERMINED
                                          LOCATIONS
Local storm report, Jun 12, 7:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
803 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    SKINNERS NECK             MD   WIND DAMAGE
06/12/03   CECIL                          NUMEROUS TREES AND WIRES
                                          DOWN
Local storm report, Jun 12, 7:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
811 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    SKINNERS NECK             MD   WIND DAMAGE
06/12/03   KENT                           NUMEROUS TREES AND WIRES
                                          DOWN
Special weather statement, Jun 12, 7:32 PM EST, 28 minutes before
NJZ009-010-012>027-PAZ068-069-071-130330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
832 PM EDT THU JUN 12 2003

THUNDERSTORMS MOVING THROUGH THE AREA THIS EVENING ARE PRODUCING
NUMEROUS LIGHTNING STRIKES AND HEAVY RAIN. SEVERAL FIRES FROM
LIGHTNING HAVE BEEN REPORTED AND FLOODING OF ROADWAYS...INCLUDING
ROUTE 295 IN GLOUCESTER COUNTY...HAS ALSO BEEN REPORTED. RESIDENTS
OF SOUTHERN NEW JERSEY AND SOUTHEASTERN PENNSYLVANIA SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS DURING THE EVENING
HOURS AND BE PREPARED FOR HEAVY DOWNPOURS AND VIVID LIGHTNING UNTIL
THE STORMS PASS LATE THIS EVENING.

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Monroe

When
June 12, 8:00 PM EST
Where
Monroe County, Long Pond
Reported by
NEWSPAPER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Lightning, Monroe

When
June 12, 8:00 PM EST
Where
Monroe County, Marshalls Creek
Reported by
NEWSPAPER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364119, 5364120.